Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Reno, NV

June 25, 2022Lassen County, California

NWS Reno, NV issued this flash flood warning at Jun 25, 2022, 5:44 PM PDT for Lassen County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2022, 5:44 PM PDT (00:44 UTC)
Expired
Jun 25, 2022, 8:45 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Lassen County, CA

The radar

The Beale AFB radar (KBBX), 123 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
5902 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WGUS55 KREV 260044
FFWREV
CAC035-260345-
/O.NEW.KREV.FF.W.0002.220626T0044Z-220626T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
544 PM PDT Sat Jun 25 2022

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  The Dixie East Burn Scar in...
  Western Lassen County in northern California...

* Until 845 PM PDT.

* At 544 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Dixie East Burn Scar. Up to 1 inch of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dixie East Burn Scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Dixie East Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Dixie East Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Western Lassen County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

&&

LAT...LON 4059 12132 4064 12132 4064 12122 4062 12113
      4047 12106 4045 12106 4045 12111 4051 12123
      4054 12123 4054 12126 4057 12126 4057 12127
      4059 12127

FLASH FLOOD...RADAR INDICATED

$$

TF
1 follow-up statement
367 
WGUS75 KREV 260339
FFSREV

Flash Flood Statement
National Weather Service Reno NV
839 PM PDT Sat Jun 25 2022

CAC035-260349-
/O.EXP.KREV.FF.W.0002.000000T0000Z-220626T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lassen CA-
839 PM PDT Sat Jun 25 2022

...FLASH FLOOD WARNING FOR THE DIXIE EAST BURN SCAR WILL EXPIRE AT 
845 PM PDT THIS EVENING FOR WESTERN LASSEN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4059 12132 4064 12132 4064 12122 4062 12113
      4047 12106 4045 12106 4045 12111 4051 12123
      4054 12123 4054 12126 4057 12126 4057 12127
      4059 12127

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:05 PM PDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 25, 1:05 PM PDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
105 PM PDT Sat Jun 25 2022

.SYNOPSIS...

Showers and thunderstorms to continue through this evening. These
could produce gusty outflow winds, brief heavy rainfall, and
deadly lightning strikes. Hot and drier conditions are on tap for
Sunday and Monday. A slight cooling trend begins Tuesday along
with breezier winds and continued dry conditions through the
upcoming work week.

&&

.DISCUSSION...

Showers and thunderstorms have formed as expected this afternoon,
with activity continuing through around sunset. With hot and dry low
levels, storms have the potential to produce gusty outflow winds in
excess of 40 mph and blowing dust is possible. Effective storm
motion will be around 10-15 kts, which is slower than what we saw
this past Thursday, but PWATs are also lower, so it may end up
being a wash in terms of rainfall. Anticipate brief heavy rainfall
under thunderstorm cores, however, overall QPF amounts will be
spotty. We will need to monitor burn scars, but the threat for
debris flows/flooding is low (less than 10%) this afternoon. Dry
lightning strikes outside of thunderstorm cores are also possible.

A building ridge over the west will push high temperatures 5-10
degrees above normal through Monday. With mid-afternoon temps
pushing the century mark in lower valleys Sunday and Monday, it may
be a good idea to keep outdoor activities limited to the morning or
evening hours. Otherwise, take frequent breaks out of the sun and be
sure to drink plenty of water. As mid and upper levels warm it will
cap thunderstorm development, so while a few cumulus buildups are
possible, thunderstorms are not expected.

An approaching trough off the Pacific Northwest coast will bring
an enhanced afternoon westerly zephyr wind the first half of next
week, likely peaking on Tuesday with gusts to around 35 mph. This
will correspond with a very dry air mass, bringing fire weather
concerns. Please see the fire section below for additional
details.

Ensemble clusters suggest the pattern will remain rather stagnant
next week with general troughiness along the west coast. This
will keep temps near normal, and dry, southwesterly flow over the
region. We'll see typical SW-W afternoon breezes each day, gusting
20-30 mph. -Dawn

&&

.AVIATION...

Thunderstorms have already fired off this afternoon from KMMH-KTVL.
Storms will push north and eastward into the latter part of the
afternoon and early evening. Timing for storms to be in the vicinity
of KRNO/KCXP/KMEV will be approx 22z-02z, and could reach as far
north as KSVE and eastward, including KHTH, and KNFL, through 04z.

Storms may produce brief heavy rainfall, obscuring terrain, in
addition to gusty and erratic outflow winds in excess of 35 kts.
Winds may kick up dust, reducing surface visibility.

Outside of storms, SW-W surface winds will gust 15-20 kts this
afternoon, and similarly on Sunday afternoon.

There will be some cumulus buildups on Sunday, but thunderstorms are
not anticipated. -Dawn

&&

.FIRE WEATHER...

Thunderstorms have once again formed today with storms being a
hybrid of wet and dry. Gusty and erratic outflow winds in excess
of 40 mph remain possible with the storms and wetting rains will
likely be limited to storm cores. Storms will continue through
approximately sunset this evening.

A warming trend will be on tap, but will only peak for a couple days
before returning closer to normal Tuesday onward. This may further
cure fuels, but from information from fire parters, fuels are
[currently] still not considered critical in a large enough area to
need fire warnings.

While afternoon winds speeds will be rather typical today and
Sunday, an uptick in SW-W afternoon winds can be expected next week,
in particular Tuesday. Wind gusts of 25-30 mph are expected each
day, with around 35 mph gusts Tuesday afternoon. This is
corresponding with a very dry air mass, single digit afternoon
humidities in lower valleys, and poor overnight humidity
recoveries. The dry and breezy conditions are certainly a concern,
and if there are any holdover lightning fires, could cause them
them flare up. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.